Call us today

(702) 848-6223
Menu close
We are pleased to announce that we are now in-network with policies utilizing Behavioral Healthcare Options (BHO) Now in-network with policies utilizing Behavioral Healthcare Options (BHO).

Observing the Signs of a Klonopin Addiction

The tranquilizer Klonopin, know by the generic name clonazepam, is a medication used to treat panic disorder, seizures, and a movement disorder called akathisia.

It’s a benzodiazepine – a class of drugs that includes Valium and Xanax. These drugs became popular as replacements for the dangerous and addictive barbiturates that were used to control similar issues, particularly anxiety-related illnesses.

Despite being considered safer than their predecessors, benzodiazepines (benzos) like Klonopin are still addictive and can cause an overdose. These dangers have led to them to become restricted under the drug policies of many nations, including the US. In spite of these efforts, benzos continue to be prescribed and abused at high rates. According to the National Institute on Drug Abuse, overdose deaths from these drugs have been steadily increasing, reaching over 8,000 in the year 2014 in the US alone.

Addiction to Klonopin and other benzos is particularly dangerous due to the fact that withdrawal symptoms from these medications can, in severe cases, be deadly. Benzos quickly produce tolerance in users, including in those who have a prescription and take them as directed. This is why Klonopin and other benzos are recommended for short-term use only, but unfortunately, this doesn’t always end up being the case. People taking benzos for more than a couple months face an increasing risk of developing an addiction and facing withdrawal symptoms, especially if they stop taking the medication all at once.

Klonopin Addiction and Abuse

For these reasons and more, it’s important to be aware of the signs of Klonopin addiction, especially in individuals taking the drug without a prescription. It’s become rather trendy to take tranquilizers recreationally in high doses in order to experience an intense, euphoric high and the relaxed, peaceful feelings that follow. Abusing benzos like this increases the chances of developing an addiction as tolerance builds even faster.

Signs of Klonopin abuse include:

  • Sedation
  • Drowsiness
  • Dizziness
  • Heaviness or numbness of the extremities
  • Impaired cognitive abilities
  • Confusion
  • Memory impairment
  • Impaired judgment
  • Slowed reaction time
  • Reduced sex drive
  • Fainting

Not all people who abuse Klonopin or any other drug will become addicted to it. However, it’s generally thought that the more someone abuses an addictive substance, the more likely it is that they’ll become dependent.

Many signs of addiction are universal. People with an addiction disorder will experience strong and persistent cravings when not on the drug, become distressed if the drug is not readily available, and spend the majority of their time preoccupied with ensuring they have access to the drug. In the case of drugs like Klonopin, this is combined with the emergence of withdrawal symptoms if they go without it for too long.

Klonopin withdrawal symptoms include:

  • Headache
  • Nausea
  • Stomach pain
  • Anxiety or depression
  • Sweats
  • Tremors
  • Fatigue
  • Dizziness
  • Confusion
  • Hallucinations
  • Suicidal ideation
  • Seizures

Due to the risk of seizures and suicidal thoughts and urges, nobody should attempt to quit taking Klonopin without first consulting a medical professional. Doctors often recommend gradually reducing the dose of a benzo before anyone comes completely off it due to the fact that severe symptoms are most likely to occur if the amount of the drug in the person’s system goes from a large amount to nothing in a short period of time. With a medically supervised weaning program, withdrawal symptoms can be managed.
People who struggle with Klonopin addiction may also display emotional and behavioral symptoms like:

  • Feeling the need to consume Klonopin regularly
  • Experiencing cravings before the dose is administered
  • Worrying about how to get more Klonopin when the supply begins to run low
  • Developing a tolerance to Klonopin, which means taking larger doses to get the original effects
  • Avoiding work, school, social, and family responsibilities to take more of the drug
  • Taking the drug as a “buffer” before any mildly stressful situation
  • Stealing or lying to acquire more Klonopin
  • Doctor shopping to get multiple prescriptions
  • Being unable to stop taking the drug
  • Performing risky behaviors, such as driving, while intoxicated

Benzodiazepine addiction, especially to Klonopin, is not as well publicized as opioid addiction. In fact, this crisis is sometimes called “the hidden epidemic” because benzodiazepines are abused so often, addiction to them is second only to opioid addiction.

Many people become exposed to Klonopin through a legitimate prescription, but it is easy to develop a dependence on the drug, including a psychological dependence. People who receive prescriptions for Klonopin often struggle with anxiety or panic disorders, so they may feel like the benzodiazepine is the only thing moderating their mood.

Klonopin has a rapid onset, affecting the brain within one hour, and a long half-life (between 30 and 40 hours), which is unusual among intoxicating substances. This makes Klonopin, among all the benzodiazepines, particularly risky.

Doctor Shopping for Benzodiazepines

Although benzodiazepines like Klonopin are widely abused, and sometimes mixed with alcohol or opioid drugs, the Drug Enforcement Administration (DEA) has placed these substances as Schedule IV controlled drugs. This allows Klonopin and similar substances to be widely prescribed, without much required monitoring unlike oxycodone, hydrocodone, and other prescription opioids, which are Schedule II and require intense oversight from the prescribing physician.

Since Klonopin is so widely prescribed and not monitored carefully, it is easy to get multiple prescriptions from multiple doctors. A report published in Innovations in Clinical Neuroscience showed that many people reported doctor shopping for benzodiazepine prescriptions and easily receiving the drugs they abused. This easy access may contribute to the larger problem of benzodiazepine abuse, including problems with Klonopin.

Detoxing from Alcohol

Benzodiazepines and alcohol both affect the GABA receptors in the brain, inducing relaxation and pleasure. Because they work on similar systems, small doses of benzodiazepines may be prescribed during alcohol detox to prevent serious withdrawal symptoms like delirium tremens. However, it is very important for the prescribing physician to monitor their patient carefully for symptoms of addiction to the drug.

Klonopin is just as effective in the detox process as Valium since they both have long half-lives, so they stay with the person undergoing alcohol detox for a day and take the edge off withdrawal. Ideally, Klonopin will be tapered gradually, as the person withdraws from alcohol; however, a person trying to detox from alcohol may still develop compulsive behaviors around Klonopin. Exposure to benzodiazepines like Klonopin during alcohol detox should be limited only to patients with the greatest risk of life-threatening side effects.

Polydrug Abuse

Although Klonopin and other benzodiazepines are widely abused, it is actually more common for people to take them in combination with other substances to increase the potency of the primary drug. This is a form of polydrug abuse. Because Klonopin acts quickly, it is often mixed with alcohol or opioids to make the main substance of abuse more bioavailable, so the person gets high or drunk faster, and the euphoria feels better.

This practice, like any polydrug issue, is extremely dangerous. Mixing Klonopin with opioids or alcohol increases the risk of alcohol poisoning or opioid overdose. An overdose from mixing opioids with Klonopin is harder to treat with naloxone, which is becoming more widely used to prevent deadly overdoses. Naloxone only works on opiates. People who mix alcohol, opioids, and Klonopin are much more likely to be hospitalized, spend more time in the hospital, suffer long-term health consequences, and be at greater risk of early death.